Would you be surprised if a vitamin deficiency was created because of the intake of too many vitamins instead of too little? Well, one can do just that by using vitamins improperly. Excesses are as harmful as deficiencies and overdoses deplete essential synergists causing imbalances.
With the greater appreciation that nutrition is important in maintaining and restoring health, it is wise to become more sophisticated about vitamin use. The more knowledge we gain in using them intelligently the greater benefit can be derived and possibly encourage more people and professionals to utilize vitamins in lieu of chemical medication. This would certainly be an improvement in reducing the many complications generated from drug-taking and drug interactions.
Dr. Royal Lee, one of the pioneers in the development of and interest in vitamins,became quite alarmed about the improper use of vitamins and the poor standards used to manufacture them. He spoke and wrote frequently alerting people to exercise greater care in using and buying supplements. One must bear in mind, as he did, the frequency with which vitamin supplements are ordinarily taken (usually daily, three times a day), therefore, it is important to know the nutritional factors which one is ingesting on this consistent basis and the quantity likely to produce the desired results, and to be sure the quantity is not an overdose likely to aggravate the problem one is trying to alleviate. Imbalances in body chemistry can be caused by excesses as well as deficiencies.
Dr. Royal Lee wrote in an article titled The Fallacy of High Potency in Vitamin Dosage: “…Any imbalance is unwise. The only possible argument for higher intakes of any food factor would be to replenish reserve stores. There is ample proof that imbalances in vitamin intake are worse than deficiency.”
“But there is another principle that is little known, and highly important to this question of dosage. It is the fact that many vitamins may cause, in excess quantities, the same symptoms as are caused by their deficiency.”
“Vitamin B, in small doses can cure herpes zoster; large doses can cause herpes zoster.”
Dr. Lee, in this same article, quotes from a book, The Vitamins in Medicine by Bicknell and Prescott published by Grune & Stratton, showing how overdose actually affects body chemistry — how Vitamin E affects calcium balance, how overdose exhausts an “essential synergist”, leaving the body unable to metabolize the very vitamin being used.
He states, “a deficiency of B, causes symptoms similar to hyperthyroidism. An excess of the same vitamin causes similar symptoms.” He quotes Dr. Clarence A. Mills, ‘The symptoms of B, toxicity resemble closely those of hyperthyroidism and at times become quite acute. Since thiamin has been held to be entirely nontoxic, and since it has attained such wide usage in both lay and medical hands, it seems that this overdosage toxicity should receive careful and immediate attention.’ …Thiamin has other disturbing toxic effects. It can cause gall stones, according to one report. It can cause fatty degeneration of the liver, and choline or lipocaic ordinarily effective in preventing such changes, is ineffective in this case. In some test animals, Dr. Barnet Sure reports, that only twice the daily requirements of thiamin for lactating mothers results in sterility if continued over two generations.”
Dr. Lee writes about the toxicity of synthetic vitamin D, but that is usually understood by most vitamin users so there is no need to elaborate. But, his inclusion of vitamin E as potentially dangerous when used improperly needs to be taken into account. He states, “In a deficiency of E, there is a loss of bone calcium. In an excess of vitamin E, there is also a loss of bone calcium … Rats on vitamin E Deficient diets developed soft skulls, and again showed bone decalcification on an excess of pure tocopherols.”
Vitamin K is another nutritional factor having a reverse action in overdosage. These phenomena take place because of the exhaustion of an “essential synergist” needed for metabolism. No one yet knows precisely what is required for the complete metabolism of our foods and it is this unknown factor, the depleted “essential synergist” that makes it impossible for vitamins to be metabolized. This is what causes the deficiency.
The reason one doesn’t get a deficiency from the overuse of whole foods is that nature has provided the full complex of all the essential elements for full utilization. In taking a fragmented supplement, the body attempts to reconstitute it back into its required complex for proper synergism by drawing the missing ingredients from the body itself. The overuse of a supplement will eventually deplete the body of many of its essential elements creating a deficiency of the very supplement being taken because the body no longer has the “essential synergist” for its metabolism.
Vitamins manufactured of whole ingredients would be the safest because they contain both known and unknown factors. Fragmented supplements would need careful supervision. It is best to have a periodic medical evaluation to avoid serious health problems if you’re on your own.